July  2011, 10(4): 1011-1036. doi: 10.3934/cpaa.2011.10.1011

On the structure of solutions of nonlinear hyperbolic systems of conservation laws

1. 

Mathematical Institute, University of Oxford, Oxford, OX1 3LB, United Kingdom

2. 

Department of Mathematics, Purdue University, 150 N. University Street 47907-2067, United States

Received  March 2010 Revised  December 2010 Published  April 2011

We are concerned with entropy solutions $u$ in $L^\infty$ of nonlinear hyperbolic systems of conservation laws. It is shown that, given any entropy function $\eta$ and any hyperplane $t=const.$, if $u$ satisfies a vanishing mean oscillation property on the half balls, then $\eta(u)$ has a trace $H^d$-almost everywhere on the hyperplane. For the general case, given any set $E$ of finite perimeter and its inner unit normal $\nu: \partial^*E \to S^d$ and assuming the vanishing mean oscillation property of $u$ on the half balls, we show that the weak trace of the vector field $(\eta(u), q(u))$, defined in Chen-Torres-Ziemer [9], satisfies a stronger property for any entropy pair $(\eta, q)$. We then introduce an approach to analyze the structure of bounded entropy solutions for the isentropic Euler equations.
Citation: Gui-Qiang Chen, Monica Torres. On the structure of solutions of nonlinear hyperbolic systems of conservation laws. Communications on Pure and Applied Analysis, 2011, 10 (4) : 1011-1036. doi: 10.3934/cpaa.2011.10.1011
References:
[1]

L. Ambrosio, G. Crippa and S. Maniglia, Traces and fine properties of a $BD$ class of vector fields and applications, Ann. Fac. Sci. Toulouse Math., 14 (2005), 527-561.

[2]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems," Oxford University Press, Oxford, 2000.

[3]

G. Anzellotti, Pairings between measures and functions and compensated compactness, Ann. Mat. Pura Appl., 135 (1983), 293-318. doi: doi:10.1007/BF01781073.

[4]

G.-Q. Chen, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics (III), Acta Math. Sci., 6 (1986), 75-120 (in English); 8 (1988), 243-276 (in Chinese).

[5]

G.-Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws, Arch. Ration. Mech. Anal., 147 (1999), 89-118. doi: doi:10.1007/s002050050146.

[6]

G.-Q. Chen and Ph. LeFloch, Compressible Euler equations with general pressure law, Arch. Ration. Mech. Anal., 153 (2000), 221-259; Existence theory for the isentropic Euler equations, Arch. Ration. Mech. Anal., 166 (2003), 81-98. doi: doi:10.1007/s00205-002-0229-2.

[7]

G.-Q. Chen and M. Rascle, Initial layers and uniqueness of weak entropy solutions to hyperbolic conservation laws, Arch. Ration. Mech. Anal., 153 (2000), 205-220. doi: doi:10.1007/s002050000081.

[8]

G.-Q. Chen and M. Torres, Divergence-measure fields, sets of finite perimeter, and conservation laws, Arch. Ration. Mech. Anal., 175 (2005), 245-267. doi: doi:10.1007/s00205-004-0346-1.

[9]

G.-Q. Chen, M. Torres and W. Ziemer, Gauss-Green theorem for weakly differentiable vector fields, sets of finite perimeter, and balance laws, Comm. Pure Appl. Math., 62 (2009), 242-304. doi: doi:10.1002/cpa.20262.

[10]

G.-Q. Chen, M. Torres and W. P. Ziemer, Measure-theoretical analysis and nonlinear conservation laws, Pure Appl. Math. Quarterly, 3 (2007), 841-879.

[11]

C. De Lellis, F. Otto and M. Westdickenberg, Structure of entropy solutions for multidimensional scalar conservation laws, Arch. Ration. Mech. Anal., 170 (2003), 137-184. doi: doi:10.1007/s00205-003-0270-9.

[12]

X. Ding, G.-Q. Chen and P. Luo, Convergence of the Lax-Friedrichs scheme for the isentropic gas dynamics (I)-(II), Acta Math. Sci., 5 (1985), 483-500, 501-540 (in English); 7 (1987), 467-480; 8 (1989), 61-94 (in Chinese).

[13]

X. Ding, G.-Q. Chen and P. Luo, Convergence of the fractional step Lax-Friedrichs and Godunov scheme for the isentropic system of gas dynamics, Commun. Math. Phys., 121 (1989), 63-84. doi: doi:10.1007/BF01218624.

[14]

R. J. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Ration. Mech. Anal., 82 (1983), 27-70. doi: doi:10.1007/BF00251724.

[15]

R. J. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Commun. Math. Phys., 91 (1983), 1-30. doi: doi:10.1007/BF01206047.

[16]

L. C. Evans and R. Gariepy, "Measure Theory and Fine Properties of Functions," CRC Press, Boca Raton, FL, 1992.

[17]

H. Federer, "Geometric Measure Theory," Springer-Verlag, New York, 1969.

[18]

E. Giusti, "Minimal Surfaces and Functions of Bounded Variation," Birkhäuser Verlag, Basel, 1984.

[19]

P. L. Lions, B. Perthame and E. Tadmor, Kinetic formulation for the isentropic gas dynamics and p-system, Commun. Math. Phys., 163 (1994), 415-431. doi: doi:10.1007/BF02102014.

[20]

P. L. Lions, B. Perthame and P. E. Souganidis, Existence and stability of entropy solutions for the hyperbolic systems of isentropic gas dynamics in Eulerian and Lagrangian coordinates, Comm. Pure Appl. Math., 49 (1996), 599-638. doi: doi:10.1002/(SICI)1097-0312(199606)49:6<599::AID-CPA2>3.0.CO;2-5.

[21]

E. Yu. Panov, Existence of strong traces for generalized solutions of multidimensional scalar conservation laws, J. Hyper. Diff. Eqs., 2 (2005), 885-908. doi: doi:10.1142/S0219891605000658.

[22]

N. C. Phuc and M. Torres, Characterizations of the existence and removable singularities of divergence-measure vector fields, Indiana Univ. Math. J., 57 (2008), 1573-1597. doi: doi:10.1512/iumj.2008.57.3312.

[23]

W. Rudin, "Principi di Analisi Matematica," McGraw-Hill, 1991.

[24]

M. Silhavy, Divergence measure fields and Cauchy's stress theorem, Rend. Sem. Mat. Padova, 113 (2005), 15-45.

[25]

A. Vasseur, Strong traces for solutions of multidimensional scalar conservation laws, Arch. Ration. Mech. Anal., 160 (2001), 181-193. doi: doi:10.1007/s002050100157.

[26]

A. Vasseur and Y. Kwon, Strong traces for solutions to scalar conservation laws with general flux, Arch. Ration. Mech. Anal., 185 (2007), 495-513. doi: doi:10.1007/s00205-007-0055-7.

[27]

W. Ziemer, "Weakly Differentiable Functions," Springer-Verlag, New York, 1989.

show all references

References:
[1]

L. Ambrosio, G. Crippa and S. Maniglia, Traces and fine properties of a $BD$ class of vector fields and applications, Ann. Fac. Sci. Toulouse Math., 14 (2005), 527-561.

[2]

L. Ambrosio, N. Fusco and D. Pallara, "Functions of Bounded Variation and Free Discontinuity Problems," Oxford University Press, Oxford, 2000.

[3]

G. Anzellotti, Pairings between measures and functions and compensated compactness, Ann. Mat. Pura Appl., 135 (1983), 293-318. doi: doi:10.1007/BF01781073.

[4]

G.-Q. Chen, Convergence of the Lax-Friedrichs scheme for isentropic gas dynamics (III), Acta Math. Sci., 6 (1986), 75-120 (in English); 8 (1988), 243-276 (in Chinese).

[5]

G.-Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws, Arch. Ration. Mech. Anal., 147 (1999), 89-118. doi: doi:10.1007/s002050050146.

[6]

G.-Q. Chen and Ph. LeFloch, Compressible Euler equations with general pressure law, Arch. Ration. Mech. Anal., 153 (2000), 221-259; Existence theory for the isentropic Euler equations, Arch. Ration. Mech. Anal., 166 (2003), 81-98. doi: doi:10.1007/s00205-002-0229-2.

[7]

G.-Q. Chen and M. Rascle, Initial layers and uniqueness of weak entropy solutions to hyperbolic conservation laws, Arch. Ration. Mech. Anal., 153 (2000), 205-220. doi: doi:10.1007/s002050000081.

[8]

G.-Q. Chen and M. Torres, Divergence-measure fields, sets of finite perimeter, and conservation laws, Arch. Ration. Mech. Anal., 175 (2005), 245-267. doi: doi:10.1007/s00205-004-0346-1.

[9]

G.-Q. Chen, M. Torres and W. Ziemer, Gauss-Green theorem for weakly differentiable vector fields, sets of finite perimeter, and balance laws, Comm. Pure Appl. Math., 62 (2009), 242-304. doi: doi:10.1002/cpa.20262.

[10]

G.-Q. Chen, M. Torres and W. P. Ziemer, Measure-theoretical analysis and nonlinear conservation laws, Pure Appl. Math. Quarterly, 3 (2007), 841-879.

[11]

C. De Lellis, F. Otto and M. Westdickenberg, Structure of entropy solutions for multidimensional scalar conservation laws, Arch. Ration. Mech. Anal., 170 (2003), 137-184. doi: doi:10.1007/s00205-003-0270-9.

[12]

X. Ding, G.-Q. Chen and P. Luo, Convergence of the Lax-Friedrichs scheme for the isentropic gas dynamics (I)-(II), Acta Math. Sci., 5 (1985), 483-500, 501-540 (in English); 7 (1987), 467-480; 8 (1989), 61-94 (in Chinese).

[13]

X. Ding, G.-Q. Chen and P. Luo, Convergence of the fractional step Lax-Friedrichs and Godunov scheme for the isentropic system of gas dynamics, Commun. Math. Phys., 121 (1989), 63-84. doi: doi:10.1007/BF01218624.

[14]

R. J. DiPerna, Convergence of approximate solutions to conservation laws, Arch. Ration. Mech. Anal., 82 (1983), 27-70. doi: doi:10.1007/BF00251724.

[15]

R. J. DiPerna, Convergence of the viscosity method for isentropic gas dynamics, Commun. Math. Phys., 91 (1983), 1-30. doi: doi:10.1007/BF01206047.

[16]

L. C. Evans and R. Gariepy, "Measure Theory and Fine Properties of Functions," CRC Press, Boca Raton, FL, 1992.

[17]

H. Federer, "Geometric Measure Theory," Springer-Verlag, New York, 1969.

[18]

E. Giusti, "Minimal Surfaces and Functions of Bounded Variation," Birkhäuser Verlag, Basel, 1984.

[19]

P. L. Lions, B. Perthame and E. Tadmor, Kinetic formulation for the isentropic gas dynamics and p-system, Commun. Math. Phys., 163 (1994), 415-431. doi: doi:10.1007/BF02102014.

[20]

P. L. Lions, B. Perthame and P. E. Souganidis, Existence and stability of entropy solutions for the hyperbolic systems of isentropic gas dynamics in Eulerian and Lagrangian coordinates, Comm. Pure Appl. Math., 49 (1996), 599-638. doi: doi:10.1002/(SICI)1097-0312(199606)49:6<599::AID-CPA2>3.0.CO;2-5.

[21]

E. Yu. Panov, Existence of strong traces for generalized solutions of multidimensional scalar conservation laws, J. Hyper. Diff. Eqs., 2 (2005), 885-908. doi: doi:10.1142/S0219891605000658.

[22]

N. C. Phuc and M. Torres, Characterizations of the existence and removable singularities of divergence-measure vector fields, Indiana Univ. Math. J., 57 (2008), 1573-1597. doi: doi:10.1512/iumj.2008.57.3312.

[23]

W. Rudin, "Principi di Analisi Matematica," McGraw-Hill, 1991.

[24]

M. Silhavy, Divergence measure fields and Cauchy's stress theorem, Rend. Sem. Mat. Padova, 113 (2005), 15-45.

[25]

A. Vasseur, Strong traces for solutions of multidimensional scalar conservation laws, Arch. Ration. Mech. Anal., 160 (2001), 181-193. doi: doi:10.1007/s002050100157.

[26]

A. Vasseur and Y. Kwon, Strong traces for solutions to scalar conservation laws with general flux, Arch. Ration. Mech. Anal., 185 (2007), 495-513. doi: doi:10.1007/s00205-007-0055-7.

[27]

W. Ziemer, "Weakly Differentiable Functions," Springer-Verlag, New York, 1989.

[1]

Evgeny Yu. Panov. On a condition of strong precompactness and the decay of periodic entropy solutions to scalar conservation laws. Networks and Heterogeneous Media, 2016, 11 (2) : 349-367. doi: 10.3934/nhm.2016.11.349

[2]

Young-Sam Kwon. On the well-posedness of entropy solutions for conservation laws with source terms. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 933-949. doi: 10.3934/dcds.2009.25.933

[3]

Yue-Jun Peng, Yong-Fu Yang. Long-time behavior and stability of entropy solutions for linearly degenerate hyperbolic systems of rich type. Discrete and Continuous Dynamical Systems, 2015, 35 (8) : 3683-3706. doi: 10.3934/dcds.2015.35.3683

[4]

Swann Marx, Tillmann Weisser, Didier Henrion, Jean Bernard Lasserre. A moment approach for entropy solutions to nonlinear hyperbolic PDEs. Mathematical Control and Related Fields, 2020, 10 (1) : 113-140. doi: 10.3934/mcrf.2019032

[5]

Stefano Bianchini, Elio Marconi. On the concentration of entropy for scalar conservation laws. Discrete and Continuous Dynamical Systems - S, 2016, 9 (1) : 73-88. doi: 10.3934/dcdss.2016.9.73

[6]

Eitan Tadmor. Perfect derivatives, conservative differences and entropy stable computation of hyperbolic conservation laws. Discrete and Continuous Dynamical Systems, 2016, 36 (8) : 4579-4598. doi: 10.3934/dcds.2016.36.4579

[7]

Tong Li, Kun Zhao. Global existence and long-time behavior of entropy weak solutions to a quasilinear hyperbolic blood flow model. Networks and Heterogeneous Media, 2011, 6 (4) : 625-646. doi: 10.3934/nhm.2011.6.625

[8]

Alain Bensoussan, Miroslav Bulíček, Jens Frehse. Existence and compactness for weak solutions to Bellman systems with critical growth. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 1729-1750. doi: 10.3934/dcdsb.2012.17.1729

[9]

. Adimurthi, Siddhartha Mishra, G.D. Veerappa Gowda. Existence and stability of entropy solutions for a conservation law with discontinuous non-convex fluxes. Networks and Heterogeneous Media, 2007, 2 (1) : 127-157. doi: 10.3934/nhm.2007.2.127

[10]

Giuseppe Maria Coclite, Lorenzo di Ruvo. A note on the convergence of the solutions of the Camassa-Holm equation to the entropy ones of a scalar conservation law. Discrete and Continuous Dynamical Systems, 2016, 36 (6) : 2981-2990. doi: 10.3934/dcds.2016.36.2981

[11]

Darko Mitrovic. New entropy conditions for scalar conservation laws with discontinuous flux. Discrete and Continuous Dynamical Systems, 2011, 30 (4) : 1191-1210. doi: 10.3934/dcds.2011.30.1191

[12]

Zhigang Wang, Lei Wang, Yachun Li. Renormalized entropy solutions for degenerate parabolic-hyperbolic equations with time-space dependent coefficients. Communications on Pure and Applied Analysis, 2013, 12 (3) : 1163-1182. doi: 10.3934/cpaa.2013.12.1163

[13]

Weishi Liu. Multiple viscous wave fan profiles for Riemann solutions of hyperbolic systems of conservation laws. Discrete and Continuous Dynamical Systems, 2004, 10 (4) : 871-884. doi: 10.3934/dcds.2004.10.871

[14]

Rinaldo M. Colombo, Francesca Monti. Solutions with large total variation to nonconservative hyperbolic systems. Communications on Pure and Applied Analysis, 2010, 9 (1) : 47-60. doi: 10.3934/cpaa.2010.9.47

[15]

Laurent Desvillettes, Klemens Fellner. Entropy methods for reaction-diffusion systems. Conference Publications, 2007, 2007 (Special) : 304-312. doi: 10.3934/proc.2007.2007.304

[16]

Huyi Hu, Miaohua Jiang, Yunping Jiang. Infimum of the metric entropy of hyperbolic attractors with respect to the SRB measure. Discrete and Continuous Dynamical Systems, 2008, 22 (1&2) : 215-234. doi: 10.3934/dcds.2008.22.215

[17]

Mark F. Demers. Uniqueness and exponential mixing for the measure of maximal entropy for piecewise hyperbolic maps. Discrete and Continuous Dynamical Systems, 2021, 41 (1) : 217-256. doi: 10.3934/dcds.2020217

[18]

Miroslav Bulíček, Annegret Glitzky, Matthias Liero. Thermistor systems of p(x)-Laplace-type with discontinuous exponents via entropy solutions. Discrete and Continuous Dynamical Systems - S, 2017, 10 (4) : 697-713. doi: 10.3934/dcdss.2017035

[19]

François Ledrappier, Seonhee Lim. Volume entropy of hyperbolic buildings. Journal of Modern Dynamics, 2010, 4 (1) : 139-165. doi: 10.3934/jmd.2010.4.139

[20]

John Kieffer and En-hui Yang. Ergodic behavior of graph entropy. Electronic Research Announcements, 1997, 3: 11-16.

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (74)
  • HTML views (0)
  • Cited by (4)

Other articles
by authors

[Back to Top]